Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Phoenix, AZ

April 14, 20094 counties in Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at Apr 14, 2009, 5:10 AM MST for 4 counties in Arizona; Imperial County, Riverside County, California. It took effect at Apr 14, 2009, 1:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2009, 5:10 AM MST (12:10 UTC)
In effect from
Apr 14, 2009, 1:00 PM MST
Expired
Apr 14, 2009, 8:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 113 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 141210
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
510 AM MST TUE APR 14 2009

AZZ131-132-CAZ231-150000-
/O.UPG.KPSR.FW.A.0005.090414T2100Z-090416T0200Z/
/O.NEW.KPSR.FW.W.0007.090414T2000Z-090415T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
510 AM MST TUE APR 14 2009 /510 AM PDT TUE APR 14 2009/

...RED FLAG WARNING IN EFFECT FROM 1 PM MST /1 PM PDT/ THIS
AFTERNOON TO 8 PM MST /8 PM PDT/ THIS EVENING FOR THE LOWER COLORADO
RIVER VALLEY AND THE DESERTS OF SOUTHWEST AND SOUTH-CENTRAL
ARIZONA...DUE TO STRONG SOUTHWEST WINDS...LOW RELATIVE HUMIDITY...AND
HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM MST /1 PM PDT/ THIS
AFTERNOON TO 8 PM MST /8 PM PDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

A VIGOROUS LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH 
THE AREA TODAY. STRONG SOUTHWEST WINDS...WITH SUSTAINED WIND SPEEDS
OF 25 MPH WITH GUSTS IN EXCESS OF 35 MPH...ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO THE EARLY EVENING. A HIGH FIRE DANGER RATING COMBINED
WITH STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS
FIRE WEATHER CONDITIONS. STRONG WINDS ARE LIKELY TO CONTINUE
OVERNIGHT INTO TOMORROW...BUT MUCH COOLER TEMPERATURES WILL CAUSE
RELATIVE HUMIDITY VALUES TO CLIMB ABOVE 15 PERCENT...AS THE COLD
FRONT MOVES THROUGH THE AREA TOMORROW MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

JR
1 follow-up statement
000 
WWUS85 KPSR 142322
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
422 PM MST TUE APR 14 2009

AZZ131-132-CAZ231-150300-
/O.CON.KPSR.FW.W.0007.000000T0000Z-090415T0300Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
422 PM MST TUE APR 14 2009 /422 PM PDT TUE APR 14 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST /8 PM PDT/
THIS EVENING FOR THE LOWER COLORADO RIVER VALLEY AND THE DESERTS OF
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...DUE TO STRONG SOUTHWEST
WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST /8 PM PDT/
THIS EVENING. 

AS A VIGOROUS LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
APPROACHES THE AREA...STRONG SOUTHWEST WINDS RANGING FROM 15 TO 25
MPH...WITH GUSTS IN EXCESS OF 35 MPH...WILL CONTINUE INTO THE EARLY
EVENING. A HIGH FIRE DANGER RATING...COMBINED WITH STRONG WINDS AND
LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS.
STRONG WINDS ARE LIKELY TO CONTINUE OVERNIGHT...BUT MUCH COOLER
TEMPERATURES WILL CAUSE RELATIVE HUMIDITY VALUES TO CLIMB ABOVE 15
PERCENT...AS THE COLD FRONT MOVES THROUGH THE AREA WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 14, 4:59 AM MST, 11 minutes earlier.

Area forecast discussion, Apr 14, 4:59 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
459 AM MST TUE APR 14 2009

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL BRING STRONG GUSTY WINDS FROM THE
SOUTHWEST AND WEST TODAY THROUGH WEDNESDAY...WITH BLOWING SAND AND
DUST IN THE DESERT AREAS. A STRONG COLD FRONT WILL USHER IN MUCH
COOLER CONDITIONS BY WEDNESDAY...WITH WELL BELOW NORMAL DAYTIME
HIGHS ON TAP WEDNESDAY AND THURSDAY. A SLIGHT CHANCE FOR LIGHT
SHOWERS WILL EXIST MAINLY NORTH AND EAST OF PHOENIX TONIGHT THROUGH
WEDNESDAY NIGHT. AFTER ANOTHER RATHER COOL DAY ON THURSDAY...HIGH
PRESSURE ALOFT WILL DEVELOP OVER THE WESTERN UNITED STATES BY THIS
WEEKEND...BRINGING A SIGNIFICANT WARMING TREND AND A RETURN TO ABOVE
NORMAL TEMPERATURES BY NEXT SUNDAY.

&&

.DISCUSSION...
STRONG WINDS AND MUCH COOLER TEMPERATURES WILL BE THE BIG WEATHER
STORY THE NEXT COUPLE OF DAYS AS A VERY POWERFUL STORM SYSTEM
AFFECTS THE SOUTHWEST UNITED STATES. THE UPPER LOW IS CURRENTLY
CENTERED NEAR THE WASHINGTON/OREGON COAST...AND IS MOVING SOUTH
PARTIALLY IN RESPONSE TO PRONOUNCED UPSTREAM RIDGING. DARKENING
SIGNATURE TO THE SOUTH OF THE UPPER LOW IS INDICATIVE OF A
PRONOUNCED STRATOSPHERIC INTRUSION AND SYSTEM INTENSIFICATION.
NUMERICAL GUIDANCE IN EXCELLENT AGREEMENT THAT AS THIS SYSTEM MOVES
SOUTH ALONG THE COAST NEXT 12-18 HRS...IT WILL INTENSIFY AND EVOLVE
INTO A VIGOROUS NEGATIVELY-TILTED TROUGH OVER CENTRAL- SOUTHERN
CALIFORNIA BY 00Z WEDNESDAY (5 PM LOCAL TIME). ASSOCIATED STRONG
COLD FRONT WILL PUSH EAST ACROSS FAR SOUTHEAST CALIFORNIA EARLY THIS
EVENING...WITH WIND GUSTS AS HIGH AS 50 MPH OVER PORTIONS OF
RIVERSIDE AND IMPERIAL COUNTY. IN THE WARM SECTOR AHEAD OF THE
FRONT...SOUTHWEST WINDS WILL STRENGTHEN THIS AFTERNOON...WITH
SUSTAINED 20 TO 30 MPH WINDS LIKELY OVER MUCH OF THE LOWER DESERT BY
LATE AFTERNOON AND EARLY THIS EVENING. MODELS INDICATE THAT
SOUTHERLY LOW LEVEL JET WILL DEVELOP OVER SOUTH-CENTRAL AZ TONIGHT
AS THE UPPER LEVEL STORM CENTERED TO OUR NORTHWEST INTENSIFIES...AND
AS THE SURFACE COLD FRONT APPROACHES FROM THE WEST. FRONT EXPECTED
TO PASS EAST ACROSS SOUTH CENTRAL ARIZONA BY AROUND 12Z
WEDNESDAY...WITH WINDY CONDITIONS FROM THE WEST DURING THE DAY ON
WEDNESDAY AS PRONOUNCED COLD ADVECTION OCCURS. WIND ADVISORY HAS
ALREADY BEEN POSTED FOR SE CALIFORNIA AND WEST-CENTRAL ARIZONA...AND
THIS ADVISORY MAY NEED TO BE EXPANDED TO COVER PORTIONS OF SOUTH
CENTRAL ARIZONA AS WELL. ALSO...IT IS POSSIBLE HIGH WIND WARNING
CRITERIA MAY BE MET FOR SEVERAL HOURS OVER THE WIND PRONE REGIONS OF
FAR SOUTHEAST CALIFORNIA THIS EVENING.

SHARP THERMAL DISCONTINUITY EXISTS WITH THIS FRONTAL ZONE...WITH
FORECAST SOUNDINGS INDICATING MAX TEMPS WEDNESDAY WILL BE 15-20
DEGREES COOLER THAN WHAT OCCURS TODAY (MAX TEMP AT PHOENIX FORECAST
TO LOWER FROM 88 DEGREES TODAY TO 68 DEGREES ON WEDNESDAY).
NOTICEABLY COLDER MIN TEMPS WEDNESDAY NIGHT...ESPECIALLY OVER
SOUTH-CENTRAL ARIZONA WHERE LOW TEMPS THURSDAY MORNING COULD BE
10-15 DEGREES BELOW NORMAL...BUT WIND WILL BE DECREASING OVERNIGHT.
COOL CONDITIONS WILL PERSIST ON THURSDAY AS UPPER LOW SPINS NEAR THE
FOUR CORNERS REGION...THOUGH SOME MODIFICATION OF THE AIR MASS WILL
OCCUR MAINLY OVER FAR SE CALIFORNIA.

IN EXTENDED...STRONG UPPER LOW MOVES SLOWLY EAST AND REACHES THE
TEXAS PANHANDLE REGION BY 12Z SATURDAY. AS SUCH...FORECAST AREA WILL
REMAIN UNDER CYCLONIC FLOW ALOFT THROUGH AT LEAST FRIDAY. TEMPS WILL
MODERATE ON FRIDAY...BUT STILL BE BELOW NORMAL FOR MID-APRIL. MODELS
FORECAST UPPER RIDGE TO SLOWLY MOVE EAST AND BECOME THE DOMINANT
WEATHER FEATURE OVER THE WESTERN UNITED STATES THIS WEEKEND INTO
EARLY NEXT WEEK. EXPECT ADDITIONAL WARMING AS THIS OCCURS...WITH
MODEL SOUNDINGS INDICATING THAT TEMPS WILL RETURN TO NEAR NORMAL
LEVELS BY SATURDAY...AND ABOVE NORMAL LEVELS BY SUNDAY. MAX TEMPS
OVER THE LOWER DESERT ARE EXPECTED TO REACH THE LOWER 90S BY
SUNDAY...AND LOW TO MID 90S EARLY NEXT WEEK.

&&

.AVIATION...

FOR SOUTH CENTRAL AZ...INCLUDING KPHX AND KIWA...HIGH CLOUDS AOA 20
THSD MSL AND LIGHT WIND WILL CONTINUE THROUGH 15Z TUE.  BETWEEN 15Z
AND 20Z TUE...INCREASING SOUTH TO SOUTHWEST WIND 10 TO 20 KNOTS WILL
DEVELOP...AFTER 20Z SOUTHWEST WIND 20 TO 30 KNOTS ARE EXPECTED ALONG
AREAS OF BLOWING DUST (NEAR 5SM AT TIMES)...AND VARIABLE CLOUDS AOA
18 THSD MSL.  GUSTY SOUTHWEST 10 TO 25 KNOTS WILL CONTINUE BETWEEN
03Z AND 06Z WED.

FOR SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL...KBLH...AND
KNYL...HIGH CLOUDS AOA 20 THSD MSL AND LIGHT WIND WILL CONTINUE
THROUGH 19Z TUE. BETWEEN 19Z AND 21Z TUE...INCREASING SOUTH TO
SOUTHWEST WIND 10 TO 20 KNOTS WILL DEVELOP...AFTER 21Z SOUTHWEST
WIND 20 TO 35 KNOTS ARE EXPECTED ALONG AREAS OF BLOWING DUST (NEAR
5SM AT TIMES)...AND VARIABLE CLOUDS AOA 18 THSD MSL. STRONG GUSTY
WINDS WILL CONTINUE THROUGH AT LEAST 06Z WED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
...FIRE WEATHER WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING...

THURSDAY THROUGH MONDAY...
AN EXITING LOW PRESSURE SYSTEM WILL LEAVE BEHIND BELOW NORMAL
TEMPERATURES THURSDAY. VERY DRY AIR WILL ALSO BE IN PLACE
THURSDAY...WITH MINIMUM RH VALUES IN THE SINGLE DIGITS TO LOWER
TEENS. THE LOW PRESSURE SYSTEM WILL GRADUALLY SHIFT EASTWARD AND
WILL LEAD TO A SIGNIFICANT WARMING TREND BY THE WEEKEND.
TEMPERATURES MAY WARM INTO THE 90S ACROSS THE LOWER DESERTS EARLY
NEXT WEEK AS THE AIRMASS REMAINS VERY DRY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY FOR YUMA AND LA PAZ COUNTIES INCLUDING YUMA AND
     THE LOWER COLORADO RIVER VALLEY...ZONES 20...21...25...AND 26...
     FROM 2 PM TUESDAY THROUGH 5 AM WEDNESDAY.

     FIRE WEATHER WATCH FOR FIRE WEATHER ZONES 131 AND 132 FROM 2 PM
     TUESDAY THROUGH 7 PM WEDNESDAY.

CA...WIND ADVISORY FOR JOSHUA TREE NATIONAL PARK...EASTERN RIVERSIDE
     COUNTY...AND ALL OF IMPERIAL COUNTY...ZONES 30...31...32...
     AND 33...FROM 2 PM TUESDAY THROUGH 5 AM WEDNESDAY.

     FIRE WEATHER WATCH FOR FIRE WEATHER ZONE 231 FROM 2 PM TUESDAY
     THROUGH 7 PM WEDNESDAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...DG
AVIATION...VASQUEZ
FIRE WEATHER...AJ
Hazardous weather outlook, Apr 13, 6:16 AM MST, 22 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
616 AM MST MON APR 13 2009

AZZ021>024-026>028-140100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
616 AM MST MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO SOUTHWEST WINDS 15 TO 30 MPH...WITH GUSTS TO NEAR 40
MPH...ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON...CONTINUE WELL INTO
TUESDAY NIGHT BEFORE ABATING...THEN REDEVELOP ON WEDNESDAY. A WIND
ADVISORY MAY BE POSTED. CRITICAL FIRE WEATHER THRESHOLDS MAY BE
APPROACHED. PATCHY AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES
WILL BE POSSIBLE OVER THE LOWER DESERT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-140100-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
616 AM MST MON APR 13 2009 /616 AM PDT MON APR 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO SOUTHWEST WINDS 20 TO 30 MPH...WITH GUSTS IN EXCESS OF 40
MPH...ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON...CONTINUE THROUGH
TUESDAY EVENING BEFORE ABATING...THEN REDEVELOP ON WEDNESDAY. A WIND
ADVISORY MAY BE POSTED. CRITICAL FIRE WEATHER THRESHOLDS MAY BE
APPROACHED. AREAS OF BLOWING SAND AND DUST WITH REDUCED VISIBILITIES
ARE A GOOD BET OVER THE LOWER DESERT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:11 AM MSTHigh Wind WarningPSR17 hr

Nearby

Red Flag Warnings in Arizona, 2009Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.